Michigan, 2011

Lake-Effect Snow and Winter Weather in Michigan, January 11 to 13, 2011

January 11 to 13, 2011 · NWS MQT · 3 events in 3 counties and zones

A chilly north to northeast flow across Lake Superior produced moderate to heavy snow showers over portions of west and north central Upper Michigan from the 11th into the 13th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A chilly north to northeast flow across Lake Superior produced moderate to heavy snow showers over portions of west and north central Upper Michigan from the 11th into the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 11, 4:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 11, 4:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
535 PM EST TUE JAN 11 2011

.UPDATE...

OPTED TO ISSUE AN LES ADVY FOR GOGEBIC/ONTONAGON COUNTIES THRU WED
WITH CYC NNE FLOW OF COLD...MOIST AIRMASS SHOWN ON THE 12Z INL/GRB
RAOBS DOWN THE LENGTH OF WRN LK SUP. WITH WEAK QVECTOR CNVGC OVER
THIS AREA ON NRN FRINGES OF CIRCULATION ARND CLOSED LO TO THE S
ALLOWING FOR SOME LK ENHANCEMENT TNGT WITH H85 TEMPS AS LO AS -14C
AND FCST OMEGA THRU A FAIRLY DEEP DGZ...LES CHART FOR LK ENHANCEMENT
INDICATES POTENTIAL FOR UP TO 6 INCHES OF SN. ALTHOUGH CALLS TO MOST
SPOTTERS IN THE AREA REVEAL GENERAL LGT-MDT SHSN...AN OBSERVER AT
WHITE PINE REPORTED VSBY AOB 1/4SM WITH HEAVY SHSN THRU MUCH OF THE
DAY. ALTHOUGH THE SHSN WL TEND TO TRANSITION TO PURE LES ON WED
UNDER RISING HGTS IN THE WAKE OF DEPARTING CLOSED LO THE E...COLD
CYC NLY FLOW SHIFTING SLOWLY TOWARD THE NNW LATE SHOULD ALLOW A
PERSISTENCE OF SOME HEAVIER SHSN. TIMING THE END OF THE LES ADVY AT
00Z THU WL BE IN AGREEMENT WITH THE END OF THE HEADLINE DLH HAS FOR
IRON COUNTY WI.

ALSO ADDED A MENTION OF PATCHY -FZDZ OVER THE NCNTRL PER A REPORT OF
THAT PCPN TYPE JUST SW OF MARQUETTE CITY.

&&

.SYNOPSIS /ISSUED AT 352 PM/...

A MESO LOW MOVED OVER SOUTH CENTRAL LAKE SUPERIOR THIS
MORNING...BRINGING LES TO NORTH CENTRAL UPPER MI. SFC ANALYSIS SHOWS
A LOW PRESSURE SYSTEM OVER THE OHIO VALLEY...WITH A TROUGH AXIS
EXTENDING NW OVER MN. IN THE UPPER LEVELS...THERE IS A 500MB LOW
OVER THE MID MISSISSIPPI VALLEY WITH A TROUGH EXTENDING INTO
SOUTHERN SASKATCHEWAN. CURRENT SFC WINDS ARE FROM THE E/NE OVER THE
EASTERN CWA...WITH N WINDS OVER WESTERN LAKE SUPERIOR...BRINGING
SOME WEAK LES TO DOWNSTREAM PORTIONS OF LAKE SUPERIOR. RUC ANALYSIS
SHOWS 850MB TEMPS FROM -11 C EAST TO -14 C WEST. 12Z RAOBS FROM GRB
AND INL ARE FAIRLY SATURATED THROUGHOUT...WHILE APX RAOB IS QUITE
DRY BELOW 600MB. LIGHT SNOW IS BEING REPORTED OVER MUCH OF WI AND
EASTERN MN AS A RESULT OF UPPER LEVEL DIFFLUENCE AND ISENTROPIC
ASCENT ACROSS THE REGION.
&&

.SHORT TERM /THROUGH 00Z WEDNESDAY/...

MAIN SHORT TERM FORECAST CONCERN PLACED ON LES CHANCES AND PLACEMENT.

SFC LOW OVER THE OHIO VALLEY WILL MERGE WITH A LOW OFF THE EAST
COAST TONIGHT...MOVING OFF THE COAST OF MAINE BY 00Z THU. A TROUGH
OF LOW PRESSURE EXTENDING FROM THE SFC LOW WILL REMAIN OVER THE CWA
THROUGH 00Z WED. MEANWHILE...HIGH PRESSURE CURRENTLY STRETCHING FROM
SASKATCHEWAN TO TEXAS WILL MOVE JUST TO OUR WEST BY 00Z WED.

LES WILL CONTINUE TONIGHT WITH 850MB TEMPS AROUND -14C. WITH THE SFC
TROUGH OVER THE CWA TONIGHT WINDS WILL BE FROM THE NNE OVER THE
EAST...BACKING MORE NORTHERLY TO THE WEST. LES IS EXPECTED IN
TYPICAL NNW SNOW BANDS. LES SHOULD BE HEAVIER FROM IRONWOOD TO
ONTONAGON AS BACKING WINDS TO THE WEST WILL ALLOW A LONGER
FETCH...WHERE 2 TO 5 INCHES OF SNOW IS EXPECTED TONIGHT. OVER THE
HURON MOUNTAINS...1 TO 4 INCHES OF SNOW IS EXPECTED.

THEN FOR WEDNESDAY...AS THE ORIENTATION OF THE TROUGH CONTINUES TO
CHANGE...WINDS WILL BACK MORE N TO NNW. 850MB TEMPS WILL BE WARMEST
OVER FAR EASTERN LAKE SUPERIOR AROUND -12C...WITH TEMPS AROUND -16C
EXPECTED ELSEWHERE. WITH THIS IN MIND...LES WILL CONTINUE THROUGH
THE DAY...WITH SNOW ACCUMULATIONS OF 1 TO 4 INCHES OVER THE HURON
MOUNTAINS AND OVER THE WEST.

.LONG TERM /WEDNESDAY NIGHT THROUGH NEXT TUESDAY/...

WED NIGHT...NNW WIND LES CONTINUES OVER THE AREA ALTHOUGH THE NRLY
FLOW SHOULD BEGIN TO WEAKEN. THIS IS DUE TO THE EXITING LOW FROM THE
NE CONUS AND HIGH PRESSURE BUILDING OVER MN. WITH H850 TEMPS RIGHT
AROUND -15C...EXPECT ENOUGH LK INSTABILITY TO CONTINUE THE -SHSN
DURING THE NIGHT. WITH THE HIGH CONTINUING TO PUSH EASTWARD...WINDS
ARE EXPECTED TO WEAKEN OVER THE WRN CWA ON WED NIGHT AND CONTINUE
ACROSS THE REST OF LK SUPERIOR INTO THURS. THESE WEAKER WINDS COULD
COULD LEAD TO ANOTHER MESOVORTEX OR TWO DURING THE WED NIGHT TO
THURS PERIOD. DID DIMINISH THE POPS SOME OVER THE WRN CWA DUE TO
EXPECTED LESS ORGANIZED NATURE OF THE LES. KEPT LES LIGHT ON THURS
WITH SOME MODERATE SNOW IF A MESOVORTEX FORMS AND SLIDES ONSHORE
UNDER THE LIGHT NWRLY WIND ALOFT /ESPECIALLY OVER THE ERN LK/. NAM
AND LOCAL WRF-ARW STILL KEEPING MUCH OF THE OMEGA BELOW THE
DGZ...BUT THINK THAT SLR VALUES WILL BE A LITTLE HIGHER THAN IT IS
SHOWING AND HAVE VALUES IN THE UPPER TEENS. OVERALL...NOT EXPECTING
MORE THAN AN INCH OR TWO ON WED NIGHT FOR THE NNW FAVORED LOCATIONS
AND THEN LESSER AMNTS ON THURS.

THURS NIGHT INTO FRI...WEAK SHORTWAVE SLIDING THROUGH THE NW UPPER
FLOW AS UPPER HEIGHTS BUILD SLIGHTLY AHEAD OF THE NEXT SYSTEM.
SHORTWAVE COULD KICK OFF A FEW -SHSN...BUT THINK IT WILL MAINLY BE
FLURRIES...AS MUCH OF THE SHORTWAVE ENERGY SLIDES ACROSS WI ON THURS
NIGHT. HAVE MAINLY WENT WITH MOSTLY CLOUDY SKIES AND PUT SLIGHT
CHANCE POPS IN FOR THE W AND CNTRL TO ACCOUNT FOR THE -SHSN/--SHSN.
MODELS ALSO HINTING AT CONVERGENCE/LES BAND OVER WRN/CNTRL LK
SUPERIOR ON THURS NIGHT AND FRI WITH THE ENE WINDS OVER NRN LK
SUPERIOR...BUT SHOULD ONLY AFFECT THE KEWEENAW PENINSULA N OF
HOUGHTON. SOME DIFFERENCES IN THE MODELS ON HOW QUICKLY THE E TO W
LES BAND SHIFTS AWAY FROM THE KEWEENAW. THEREFORE...WILL NEED TO
WATCH THIS AREA...AS THE BAND COULD LINGER IF THE SRLY WINDS DON/T
PICK UP ENOUGH ON FRI AHEAD OF THE NEXT SYSTEM FOR FRI NIGHT.

DAYS 4 THROUGH 7 /FRIDAY NIGHT THROUGH NEXT TUESDAY/...

NOT TOO MANY DIFFERENCES FROM YESTERDAYS FORECAST FOR THE DAYS 4-7
PERIODS...WITH THE MAIN FEATURE OF INTEREST AFFECTING THE AREA AT
THE START OF THE PERIOD. SHORTWAVE AND WEAK SFC LOW MOVING OUT OF
THE CANADIAN ROCKIES IN THE NW FLOW IS EXPECTED TO INTENSIFY OVER
THE UPPER GREAT LAKES REGION ON FRI NIGHT AND THEN SHIFT E OF THE
CWA BY SAT NIGHT. 00Z GFS/ECMWF/UKMET HAVE COME IN A LITTLE FARTHER
S AND SLIGHTLY SLOWER THAN YESTERDAYS RUNS...WITH THE LOW TRACKING
ACROSS UPPER MI. 00Z ECMWF HAS ALSO TRENDED A LITTLE STRONGER WITH
THE LOW...HAVING A 997MB LOW NEAR KESC AT 18Z...WHILE THE 00Z GFS IS
CONSISTENT WITH PREVIOUS RUNS WITH A 1006MB LOW IN THE SAME AREA.
LOOKING AT THE 00Z GFS ENS SPAGHETTI PLOT FOR 18Z SAT...ONLY 3 OF
THE 20 RUNS SHOW A BELOW 1000MB LOW...WITH TWO FARTHER N OVER LK
SUPERIOR. THE STRONG LOW IN THE 00Z ECMWF IS DUE TO A MUCH STRONGER
AND DIGGING SHORTWAVE OVER THE NRN PLAINS...WHICH 12Z RUN BACKED
AWAY FROM TODAY. FINALLY...THE 00Z GEM IS EVEN FARTHER SOUTH...WITH
THE LOW RUNNING THROUGH NRN WI...WHICH IS SIMILAR TO THE 06Z GFS
RUN. HAVE FOLLOWED A BLEND OF THE MODELS FOR THE FORECAST AND HAVE
THE LOW MOVING ACROSS UPPER MI. 00Z ECMWF CONTINUES A TREND FROM THE
12Z RUN WITH QPF VALUES ABOVE 0.25 OF AN INCH FOR MUCH OF THE AREA.
WITH THE SPLIT UPPER FLOW AND SLIGHTLY STRONGER LOW ON THE
ECMWF...THINK THAT MIGHT BE A LITTLE HIGH...SO HAVE BLENDED WITH THE
SLIGHTLY LOWER QPF AMNTS ON GFS. WITH LSR VALUES AROUND 15/1...COULD
SEE AMNTS IN THE 1-4 INCH RANGE...WITH A FEW SLIGHTLY HIGHER AMNTS
WHERE THERE IS SOME ENHANCEMENT OFF LK MI. BEHIND THE LOW...H850
TEMPS DROP FROM -13C AT 00Z SUN...TO -18C BY 18Z SUN WITH THE WINDS
TURNING TO THE NNW. THIS SHOULD LEAD TO A PERIOD OF LES FOR SAT
NIGHT INTO SUN AND HAVE BUMPED POPS UP SLIGHTLY TO ACCOUNT FOR THIS.
WINDS LOOKING LIKE THEY WILL BACK WSW ON SUN NIGHT AND MON...AS
UPPER HEIGHTS BUILD AHEAD OF THE NEXT WAVE. THIS SHOULD PUSH THE ANY
LINGERING LES MORE OVER THE LK. THE NEXT WEAK WAVE WILL MOVE THOUGH
ON MON INTO MON NIGHT...WITH THE 00Z ECMWF AND THE 12Z GFS SHOWING A
WEAK DISTURBANCE AND SFC FEATURE. 12Z ECMWF SHOWING THE WEAK WAVE
EARLIER ON MON WITH NO SFC REFLECTION. THEREFORE...WILL GO WITH LOW
CHANCE POPS FOR THAT TIME FRAME WITH THE UNCERTAINTY.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

N TO NE WINDS OFF LAKE SUPERIOR WILL KEEP LAKE EFFECT SNOW AND
GENERALLY MVFR CONDITIONS THROUGH THE TAF PERIOD. A MESO LOW WILL
MOVE BETWEEN SAW AND CMX EARLY THIS AFTERNOON...TEMPORARILY BRINGING
SOME HEAVIER SNOW TO THE AREA. BANDED LAKE EFFECT PRECIPITATION WILL
THEN RESULT FROM THE NE WINDS...WITH SNOW MORE LIKELY AND HEAVIER AT
SAW WITH THE FAVORABLE WIND DIRECTION.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

LOW PRESSURE OVER THE OHIO VALLEY MOVING EAST WILL DRAG A TROUGH OF
LOW PRESSURE OVER THE AREA THROUGH WEDNESDAY NIGHT. IN THE
MEANTIME...HIGH PRESSURE WILL APPROACH FROM THE WEST...MOVING OVER
LAKE SUPERIOR THURSDAY AND THURSDAY NIGHT. WEAK LOW PRESSURE WILL
MOVE OVER FRIDAY...BEFORE A DEEPER LOW MOVES OVER LAKE SUPERIOR ON
FRIDAY NIGHT AND SATURDAY. THIS LOW WILL BRING WINDS GUSTS UP TO 30
KTS SATURDAY NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST /6 PM CST/ WEDNESDAY
      FOR MIZ002-009.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...KC
SYNOPSIS...TITUS
SHORT TERM...TITUS
LONG TERM...SRF
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, Jan 11, 2:27 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
327 PM EST TUE JAN 11 2011

MIZ002-009-121200-
ONTONAGON-GOGEBIC-
327 PM EST TUE JAN 11 2011 /227 PM CST TUE JAN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

2 TO 5 INCHES OF SNOW IS POSSIBLE TONIGHT...WITH THE HIGHEST AMOUNTS
NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ONE TO 4 INCHES OF NEW SNOW WILL BE POSSIBLE WEDNESDAY THROUGH WEDNESDAY
NIGHT...HIGHEST ACROSS AREAS NEAR LAKE SUPERIOR FAVORED BY NORTH T0
NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOWFALL REPORTS.

MIZ001-003>007-010>014-084-085-121200-
KEWEENAW-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
327 PM EST TUE JAN 11 2011 /227 PM CST TUE JAN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
327 PM EST TUE JAN 11 2011 /227 PM CST TUE JAN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
327 PM EST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow, 1 winter weather. Local standard time, as filed.

Lake-Effect Snow, Gogebic

When
January 11, 5:00 PM CST to January 12, 6:00 PM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Spotters near Wakefield reported ten inches in 12 hours and 12 to 16 inches in the 24-hour period ending on the evening of the 12th.

Lake-Effect Snow, Ontonagon

When
January 12, 1:00 AM EST to 1:00 PM EST
Where
Ontonagon forecast zone
Reported by
Public
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Bergland received a reported eight inches of snow in 12 hours.

Winter Weather, Marquette

When
January 12, 7:00 AM EST to January 13, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured seven inches of snow in a 24-hour period.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278184, 278171, 278186.